Alert archive / Louisiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 91, NWS Lake Charles, LA

July 8, 2004Jefferson Davis Parish, Louisiana

NWS Lake Charles, LA issued this severe thunderstorm warning at Jul 8, 2004, 2:29 PM CDT for Jefferson Davis Parish, Louisiana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 2:29 PM CDT (19:29 UTC)
Expired
Jul 8, 2004, 3:15 PM CDT
In force
46 min
Issued by
NWS Lake Charles, LA
Area
Counties, with a storm outline in the text

County Jefferson Davis Parish, LA

The radar

The Lake Charles radar (KLCH), 37 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 7.5 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3526 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3526 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
684 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
-23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 081929
SVRLCH
LAC053-082015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
230 PM CDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JEFFERSON DAVIS PARISH IN SOUTHWEST LOUISIANA

* UNTIL 315 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED OVER
  WELSH...AND MOVING NORTHEAST AT 5 MPH.

* THIS STORM WILL BE NEAR...
  WELSH BY 300 PM CDT
  FENTON BY 315 PM CDT

SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND TORRENTIAL RAIN.

CALL 337-477-5285 TO REPORT SEVERE WEATHER TO THE WEATHER SERVICE.

LAT...LON 3015 9293 3009 9276 3040 9271 3041 9297

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 1:21 PM CDT, 1 hour 8 minutes earlier.

Area forecast discussion, Jul 8, 1:21 PM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
121 PM CDT THU JUL 8 2004

.DISCUSSION...SCATTERED SHOWERS AND THUNDERSTORMS ACROSS THE
REGION ONCE AGAIN TODAY. CAPES CURRENTLY RUNNING NEAR 3500 J/KG IN
RAIN-FREE AREAS WITH LITTLE IN THE WAY OF INHIBITION. MORNING LCH
SOUNDING SHOWING PRECIPITABLE WATER NEAR 2 INCHES...ABOUT 30 PERCENT
ABOVE NORMAL FOR THIS TIME OF YEAR. COULD SEE A FEW STORMS PULSE
BRIEFLY TO SEVERE.

SURFACE ANALYSIS SHOWING HIGH PRESSURE CONTINUING TO RIDGE ACROSS THE
GULF WATERS AND SOUTHEAST CONUS RESULTING IN A LIGHT SOUTHERLY FLOW
OVER THE REGION AND MAINTAINING DEW POINTS IN THE MID 70S. IN THE
MID/UPPER LEVELS...TROFING IN PLACE OVER THE REGION EXTENDING SOUTH
INTO THE WESTERN GULF. IR/WV IMAGERY SHOWING A WEAK LOW OVER
SOUTHEAST TEXAS.

WILL BE SEEING ONE MORE DAY OF ABOVE CLIMO RAINS ACROSS THE
REGION FRIDAY AS AREA REMAINS IN WEAKNESS ALOFT BETWEEN SUBTROPICAL
RIDGE AND SOUTHWEST HIGH. EXPECT MORE ACTIVITY OVER THE
WESTERN PORTION OF THE AREA AS INVERTED TROF/WEAK LOW RETROGRADES
WEST. REGION COMES UNDER THE INFLUENCE OF SUBTROPICAL HIGH FOR THE
WEEKEND AS TROF CONTINUES TO RETROGRADE. PWS DROP TO MORE
SEASONABLE NORMS ALONG WITH POPS. THIS PATTERN EXPECTED TO PERSIST
THROUGH THE REMAINDER OF THE FORECAST PACKAGE.

&&

.PRELIMINARY POINT TEMPS/POPS...
LCH  76  87  75  90  /  30  60  20  30
BPT  75  86  74  91  /  30  60  20  30
AEX  74  89  73  92  /  30  60  20  30
LFT  75  87  74  91  /  30  60  20  30

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.

&&

MARCOTTE
Hazardous weather outlook, Jul 8, 5:31 AM CDT, 8 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
531 AM CDT THU JUL 8 2004

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
081500-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
531 AM CDT THU JUL 8 2004

.DAY ONE...TODAY AND TONIGHT...
AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA TODAY PRODUCING
SCATTERED THUNDERSTORMS. SOME THUNDERSTORMS WILL PRODUCE LOCALLY
HEAVY RAINFALL AS WELL AS THE POSSIBILITY OF ISOLATED FUNNEL
CLOUDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
SHOWERS AND THUNDERSTORMS WILL CONTINUE FRIDAY AS ANOTHER TROUGH
OF LOW PRESSURE BEGINS TO SET UP ACROSS CENTRAL AND SOUTH TEXAS.
THE CHANCE FOR THUNDERSTORMS WILL DECREASE A BIT OVER THE WEEKEND
AND INTO EARLY NEXT WEEK. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...IS
NOT REQUESTED AT THIS TIME.

WILEY

Nearby

Severe Thunderstorm Warnings in Louisiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.